Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

How can I wean off Venlafaxine

My doctor put me on Venlafaxine five years ago for hot flashes.  I started out at 37.5mg daily and as the hot flashes worsened, the dose was increased.  Twelve months ago, I decided I wasn't going to continue chasing the hot flashes with medicine and started weaning off.
I decreased from 150mg to 75mg per day with side effects that lasted three weeks.  After two months, I decreased to 37.5 mg per day.  After two months of that dose, I stopped the drug.  The second day without the drug, I woke up with brain zaps, ringing ears, dizziness, and very foggy headed.  I was determined to do this so continued the journey.  The third day, I had a headache - sharp on the top of my head, and whole head in pain.  I slept most of the day.  By mid afternoon, I was in trouble.  Brain zaps were constant, couldn't keep my balance, and couldn't think.  My husband called the doctor and I had an appointment that afternoon.  I struggled taking a shower and kept talking to myself as to what I needed to do next... get a towel to dry yourself off, put on your clothes, etc.  My husband took me by the hand and led me to the clinic.
I had a new doctor and she told me that I should continue to take it daily.  She didn't understand why I was having such problems, as she hasn't had any other patients with these issues.  She said to take my time weaning off... to work at taking the dose every-other day for awhile, then extend the time from there until I'm weaned off.  She said she'd give me a 12-month prescription so I have ample time to wean off and wished me luck.
I have been on the every-other day dose since June 1st and every time I try to extend the time between the dose, I get the brain zaps, ringing  ears, dizziness, and foggy head - the extreme headache comes the day after  these symptoms.  Two weeks ago, I took the 37.5mg dose on Monday morning, with the next dose on Thursday morning.  Had the symptoms but "ignored" them and pushed on.  Went from Thursday morning then to Sunday morning and CRASHED.  I am now back to taking the dose every other day and am experiencing the same symptoms the morning the dose is due.  Three hours after I take the dose, the symptoms start to subside.  I'm concerned that these brain zaps are damaging my brain and there are days that I really have a hard time concentrating at my job.  I'm scared.
I'm tempted to just give in and just take the dose every other day, but I've worked 12 months to get to this point and want to be done with this drug!  I'm taking the capsule and understand I have no other options.  Can you help me???  How do I wean further and what are these symptoms doing to me?  I welcome all hot flashes!!
2 Responses
Avatar universal
The brain zaps aren't damaging your brain.  It's the drug being stopped that's causing them.  Here's what's believed to be responsible for this:  serotonin-targeting antidepressants alter the natural way the body breaks down used serotonin, allowing it to wash in targeted receptors longer.  Other receptors turn off, the brain not believing them to be necessary anymore.  When you stop the drug, those receptors that have turned off start trying to turn on again, causing the brain zaps.  This drug is one of the most difficult to stop taking.  I personally don't think the every other day method is going to work for you -- obviously.  What you did was cut down the dose too much too fast.  You need to take it every day, as this drug only stays in your body for a matter of hours, and every time you don't take it you're suffering withdrawal.  The best you can do is go back to the last dose at which you had no withdrawal symptoms and taper off very slowly, as you're having a tough time of it.  Take as long as you need to.  I'm sorry you're in this fix, as taking an antidepressant, especially one as hard to stop as this one, wasn't really going to solve your problem anyway a you have a hormonal problem, not a mental illness.  Antidepressants don't do anything about your hormone levels.  There are natural ways of trying to address that problem, but for now you're stuck in the Effexor withdrawal nightmare, and you just have to tough it out.  The safest way is to do it slowly as your body needs to do it.  Even then, you'll probably go through some problems when you do stop completely, but hopefully it will be a lot milder and go away.  But for now, you need to slow down.  This is why this drug should always be taken under the care of a psychiatrist who really understands the difficulty in discontinuing use, and they are few and far between.  Primary care physicians don't have enough education or experience with this to do it properly.  I'd go on one of the many websites devoted to Effexor withdrawal, skip the horror stories as we're going to get you past this without them, and read the success stories.  They will give you some ideas of how others did it.  I'd also take some good quality fish oil in a fairly good dose as it has been reported to help with brain zaps.  Slow and easy wins this race.  Good luck.
2 Comments
Thank you, Paxiled.  This is my first attempt of reaching out for help.  We have read many stories... although it gives me peace of mind that I'm not alone, it saddens me to see so many people affected by this horrible drug.  Thanks again!
Thank God for that, I was really worried, I have the tablet firm and I am cutting it into quarters and taking it daily, so I guess reduced my dose significantly, but yes the brain zaps, nausea and dizziness is extremely concerning, Iwas swelling up like a ballon on the full dose, since reducing i am also experiencing an intolerance to dairy products,alcohol and other foods and drinks. Inward and Howard I guess. We can do it.
Avatar universal
When I was ready to stop Effexor XR my doctor told me I would probably have a hard time quitting the drug even following normal withdrawal steps. He had me switch from Effexor to Prozac over a two week period. As I lowered my Effexor I increased my Prozac to a max of 40mg. Since Prozac has a longer half life it actually stays in your system much longer. I then slowly tapered off the Prozac with minimal side effects and that was it I was off both med's!!!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.